Virginia, 2021

Tornadoes and Damaging Winds in Virginia, August 31, 2021

August 31, 2021 · NWS RNK · 9 events in 2 counties and zones

Storms and tornadoes occurred on the last day of August thanks to the atmospheric conditions provided by the remnants of Hurricane Ida moving over the Mid-Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Storms and tornadoes occurred on the last day of August thanks to the atmospheric conditions provided by the remnants of Hurricane Ida moving over the Mid-Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 2:47 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 31, 2:47 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
347 PM EDT Tue Aug 31 2021

.SYNOPSIS...
The remnants of Ida will cross the central Appalachians tonight
and Wednesday bringing widespread moderate to heavy rainfall.
High pressure will build in from the northwest for drier and
less humid weather by the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 315 PM EDT Tuesday...

   Wind Advisory issued for Mercer through Watauga Counties.

   Flash Flood Watch in effect for our mountains and foothills
   region this afternoon through Wednesday evening.

Eastern edge of the rainfall will continue to advance northeast
this evening. Hi-Res models bring one band of showers with
embedded pockets of heavy rain and possibly thunder across
southwest Virginia, northwest North Carolina and southeast West
Virginia between 00Z/8pm and 06Z/2AM, followed by the band
closer to the core of Ida which cross southwest to northeast
between 04Z/midnight and 16Z/noon.

Favorable environment in the mountains with the first batch of
rain due to a maximum of 0-1km and 0-3km SRH in the mountains.
Low LCLs also support a tornadic threat. By the time the second
area of showers gets into the foothills and piedmont Wednesday
afternoon, the environment will be more unstable and severe
parameters increase over central Virginia, especially after
18Z/2PM east of Lynchburg and Danville.

No change to the Flash Flood Watch needed at this time. Forecast
rain amounts from the short term models have been consistent
with minor shifts in the location of the axis of heaviest rain.
3 hr Flash Flood guidance has lowered since Monday and rainfall
rates will only increase as precipitable water values climb
tonight and Wednesday.

Bufkit forecasts for Boone and other sites from Bluefield into
the North Carolina mountains show winds of 30 to 40 mph in the
favored downslope areas on the western side of Appalachians. The
direction of the wind is more south-southwest to south-southeast
than southeast, but with wet ground expect to see some downed
trees so Wind Advisory was issued.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 240 PM EST Tuesday...

   Ida high tails it out of here by Wednesday night
   leaving drier conditions to round out the workweek...

Prevailing westerly winds sweep Ida and our upper level trough out
of here fairly quickly late Wednesday night into Thursday morning.
Precipitation looks to end from south to north across the region
late Wednesday evening into the wee hours of Thursday morning. A few
lingering showers may remain over the mountains due in part to
upslope from gusty north to northwesterly flow.

As Ida moves further away from the region Thursday our pressure
gradient will start to relax by late Thursday afternoon as high
pressure builds in. With increased subsidence in the wake of
Ida and incoming high pressure from the Great Lakes region the
door will be left wide open for a plentiful supply of less
humid air to funnel in.

High temperatures as a result will be at or slightly below average
with highs in the low to mid 70s in the west to around 80 out east
on both Thursday and Friday. Overnight lows will also trend down
with an early Fall chill in the air for many on both Thursday and
Friday mornings. Thursday morning lows will be in the mid to
upper 50s for most with widespread low to mid 50s by Friday
morning. Some locations in the mountains west of the Blue Ridge
could wake up to morning lows in the mid to upper 40s by early
Friday morning.

As for any additional flooding concerns from Ida, that is yet
to be seen since it will take time for any mainstem rivers to
respond. We'll continue to monitor this threat over the next
few days ahead although no additional rain is expected in the
short term beyond Thursday morning.

Confidence remains high in the short term period based on model
consistency pulling the remnants of Ida out of the area faster.
Moderate confidence in any additional flooding threat based
upon how rivers respond over the next few days.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 240 PM EDT Tuesday...

   Tranquil weather prevails for much of the Labor Day weekend
   with our next chance of rain early next week...

A large area of high pressure continues to build into the region
from the Upper Great Lakes/Ohio River Valley Friday night and into
the day Saturday. This high will deliver lower humidity values
through the period.

By Sunday, a cold frontal boundary and upper level trough sweeping
in from the Great Lakes region pushes in. The GFS has a weaker front
late Saturday night into Sunday afternoon while the 12z Euro has a
little more bite with precipitation intensity along the boundary
during the same time frame. For now will go with a blend of the two
keeping the highest chances for precipitation along and west of the
Blue Ridge during Sunday afternoon.

The front passes with another area of high pressure settling in
Monday into Tuesday before our next front midweek. Subtle
differences remain in timing and intensity with this boundary
with current 12z guidance hinting on late Tuesday into Wednesday
for precipitation chances to increase again.

Temperatures and humidity look to gradually increase through the
early half of next week. Highs will be back in the in the upper 70s
and low 80s Saturday to mid to upper 80s to start out the first few
days of September. Lows will also stay comfortable with many
locations bottoming out in the mid to upper 50s. Humidity will slow
rise as well but remain in the comfortable range through the holiday
weekend.

Confidence remains moderate to high in the long term period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 300 PM EDT Tuesday...

Moderate to embedded heavy rain will spread from southwest to
northeast across the Mid Atlantic region this afternoon and
evening. Ceilings will lower to MVFR before 00Z/8PM then down to
LIFR by 06Z/2AM. Little improvement is expected before noon on
Wednesday. Visibility will be MVFR with moderate to heavy rain.

Wind gusts up to 25 knots are possible this afternoon and
evening especially at higher elevations and will increase on the
ridges along the southern Blue Ridge south of Roanoke as high as
40 knots.

Average confidence on all elements this period.

Extended Aviation Discussion...

Tropical moisture and widespread rainfall chances continue
Wednesday afternoon. KLYH and KDAN may have showers or
thunderstorms between noon and 6PM on Wednesday with MVFR
ceilings and visibility.

As the tropical system moves to the northeast, winds will turn
to the northwest with 20 to 30 knot wind gusts at the highest
elevations into Wednesday night/early Thursday. Drier weather
and less humid conditions expected in the wake of Ida Thursday
into the weekend, with VFR conditions, outside any valley fog.

&&

.HYDROLOGY...
As of 330 PM EDT Tuesday...

   Flash Flood Watch remains in effect this afternoon into
   Wednesday evening...

As Tropical depression Ida tracks northeast, surface and low
level winds will turn to the southeast and provide upslope
along the eastern side of the Blue Ridge tonight. Models were
also showing decent upper diffluence tonight and some impressive
precipitation potential placement on Wednesday. System will be
advecting in precipitable water values approaching 2.2 inches by
Wednesday morning. Expect that in any of the bands around the
tropical system rainfall rates may be very heavy. Flash Flood
Guidance has lowered since Monday and expected rainfall over the
Greenbrier Valley, Alleghany highlands and southern Shenandoah
Valley has increased. This increases the Flash Flood threat
along and north of I-64 west of Lexington.

Widespread rainfall amounts of 1 to 3 inches are expected with
locally heavier amounts of 3 to 6 inches possible where any
rain bands set up and persist over a particular area.

Looking at the impact on the main stem rivers, at this time we
are keeping an eye on the Upper James and Greenbrier Rivers for
the potential to reach action stage but, overall impact will be
minimal. This event will have much more impact on the small
rivers, creeks and streams, and in the headwaters than on the
main stems of area rivers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Wednesday evening for VAZ007-009>020-
     022>024-032>035.
     Wind Advisory until 8 AM EDT Wednesday for VAZ007-009-015.
NC...Flash Flood Watch through Wednesday evening for NCZ001>004-
     018>020.
     Wind Advisory until 8 AM EDT Wednesday for NCZ001-018.
WV...Flash Flood Watch through Wednesday evening for WVZ042>044-507-
     508.
     Wind Advisory until 8 AM EDT Wednesday for WVZ042.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...ET
LONG TERM...ET
AVIATION...AMS/KK
HYDROLOGY...DS/KK
Hazardous weather outlook, Aug 31, 2:17 PM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
317 PM EDT Tue Aug 31 2021

NCZ005-006-VAZ043>047-058-059-011930-
Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
317 PM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Heavy rainfall, localized flash flooding, and the concern for an
isolated tornado arrives tonight as the remnants of Ida moves in.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The threat for heavy rainfall, gusty winds, and isolated tornadoes
associated with the remnants of Hurricane Ida may linger into
Wednesday evening for the Southern Shenandoah Valley and Virginia
Piedmont. The probability of widespread hazardous weather from
Thursday is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-WVZ043-044-507-
508-011930-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
317 PM EDT Tue Aug 31 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Heavy rainfall, localized flash flooding, and the concern for an
isolated tornado arrives tonight as the remnants of Ida moves in.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The threat for heavy rainfall, gusty winds, and isolated tornadoes
associated with the remnants of Hurricane Ida may linger into
Wednesday evening for the Southern Shenandoah Valley and Virginia
Piedmont. The probability of widespread hazardous weather from
Thursday is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001-018-VAZ007-009-015-WVZ042-011930-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-
317 PM EDT Tue Aug 31 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Heavy rainfall, localized flash flooding, and the concern for an
isolated tornado arrives tonight as the remnants of Ida moves in.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

The threat for heavy rainfall, gusty winds, and isolated tornadoes
associated with the remnants of Hurricane Ida may linger into
Wednesday evening for the Southern Shenandoah Valley and Virginia
Piedmont. The probability of widespread hazardous weather from
Thursday is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Aug 31, 3:29 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT Tue Aug 31 2021

NCZ003-VAZ016-312100-
Surry NC-Carroll VA-
429 PM EDT Tue Aug 31 2021

...A shower with gusty winds will impact portions of north central
Surry and central Carroll Counties through 500 PM EDT...

At 428 PM EDT, Doppler radar was tracking a heavy shower with gusty
winds over Lambsburg, or near Cana, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hillsville...
Fancy Gap...
Cana...
Lambsburg...
Gladesboro...
Woodlawn...
and Pipers Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3652 8084 3656 8084 3657 8085 3684 8088
      3681 8056 3651 8073
TIME...MOT...LOC 2028Z 188DEG 19KT 3658 8077

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Aug 31, 3:57 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT Tue Aug 31 2021

NCZ002-VAZ015-016-312130-
Alleghany NC-Grayson VA-Carroll VA-
457 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of
northeastern Alleghany County in northwestern North Carolina and
eastern Grayson Counties in southwestern Virginia and the City of
Galax through 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glade Valley, or near Sparta, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galax...
Sparta...
Fries...
Ennice...
Baywood...
Glade Valley...
and Spring Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3642 8101 3645 8111 3675 8108 3667 8086
TIME...MOT...LOC 2056Z 198DEG 20KT 3646 8103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Aug 31, 4:36 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Tue Aug 31 2021

VAZ013-014-016-017-312200-
Pulaski VA-Floyd VA-Montgomery VA-Carroll VA-
536 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of
southeastern Pulaski, west central Floyd, northeastern Carroll and
southwestern Montgomery Counties through 600 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dugspur, or near Indian Valley, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indian Valley...
Dugspur...
Claytor Dam...
Graysontown...
Alum Ridge...
Childress...
and Copper Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3678 8061 3681 8070 3710 8058 3699 8036
TIME...MOT...LOC 2135Z 212DEG 18KT 3683 8061

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Aug 31, 5:29 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
629 PM EDT Tue Aug 31 2021

VAZ013-014-312300-
Pulaski VA-Montgomery VA-
629 PM EDT Tue Aug 31 2021

...A strong shower with gusty winds will impact portions of east
central Pulaski and southwestern Montgomery Counties and the City of
Radford through 700 PM EDT...

At 628 PM EDT, Doppler radar was tracking a shower with gusty winds
over Childress, or near Radford, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Prices Fork...
Fairlawn...
Graysontown...
and Childress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 8060 3726 8055 3725 8029 3700 8051
      3701 8052 3700 8052 3699 8054
TIME...MOT...LOC 2228Z 199DEG 19KT 3706 8052

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WP

The radar

The Roanoke radar (KFCX), 23 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Montgomery

When
August 31, 5:34 PM EST to 5:38 PM EST
Where
Montgomery County, 0.75 mi N of Childress to 2.64 mi N of Childress
Rating
EF1
Path length
1.9 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.081, -80.519

A tornado touched down near the intersection of Stanley Road and Dove Drive,|damaging a barn and uprooting several trees. This tornado traveled toward the north and snapped several hardwood trees just south of interstate 81 before lifting near Tyler Road. Peak winds reached 90-95 MPH.

Tornado, Montgomery

When
August 31, 5:59 PM EST to 6:00 PM EST
Where
Montgomery County, 1.27 mi NNW of Merrimac to 1.45 mi NNW of Merrimac
Rating
EF1
Path length
0.22 mi
Path width
75 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
37.197, -80.438

A tornado touched down on Price Mountain near Merrimac Road. This tornado uprooted and snapped several trees and destroyed a swing. The tornado quickly lifted just to northeast of its touchdown point. Peak winds are estimated to have reached 90-95 MPH.

Thunderstorm Wind, Montgomery

When
August 31, 6:05 PM EST
Where
Montgomery County, 0.31 mi ENE of Blacksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
37.231, -80.415

A thunderstorm producing damaging winds knocked a tree down onto a car on Main Street near the Cellar Restaurant.

Thunderstorm Wind, Montgomery

When
August 31, 6:13 PM EST
Where
Montgomery County, 1.1 mi W of Lusters Gate
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.250, -80.390

A thunderstorm producing damaging winds knocked a tree down at the intersection of Happy Hollow Road and Gobblers Knob Road.

Thunderstorm Wind, Montgomery

When
August 31, 6:17 PM EST
Where
Montgomery County, 0.86 mi SSE of Mt Tabor
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.258, -80.394

A thunderstorm producing damaging winds knocked a large tree limb down onto Happy Hollow road.

Thunderstorm Wind, Montgomery

When
August 31, 6:18 PM EST
Where
Montgomery County, 0.41 mi NNE of Ironto
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.256, -80.347

A thunderstorm producing damaging winds knocked a tree down onto Catawba Road.

Thunderstorm Wind, Montgomery

When
August 31, 6:59 PM EST
Where
Montgomery County, 0.74 mi NW of Ellett
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.188, -80.379

A thunderstorm producing damaging wind gusts knocked a tree down at the 936th block of Jenelle Road.

Thunderstorm Wind, Montgomery

When
August 31, 7:02 PM EST
Where
Montgomery County, 0.82 mi ENE of Blacksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.234, -80.406

A thunderstorm producing damaging winds knocked a tree down near the intersection of Roanoke and Jefferson Street.

Thunderstorm Wind, Floyd

When
August 31, 7:20 PM EST
Where
Floyd County, 3.3 mi S of Simpsons
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.982, -80.224

A thunderstorm producing damaging winds downed several trees as well as destroyed a shed on a private residence.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyThe tornado archive for Virginia, 2021Warnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980974, 980975, 980967, 980971, 980968, 980969, 980972, 980970, 980977.